Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at May 31, 2022, 10:01 PM CDT for 6 counties in Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2022, 10:01 PM CDT (03:01 UTC)
- Expired
- Jun 1, 2022, 12:15 AM CDT
- In force
- 2 hr
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Briscoe County, TX, Childress County, TX, Cottle County, TX, Floyd County, TX, Hall County, TX, Motley County, TX
The radar
The Altus AFB radar (KFDR), 136 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2892 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
077
WGUS54 KLUB 010301
FFWLUB
TXC045-075-101-153-191-345-010515-
/O.NEW.KLUB.FF.W.0009.220601T0301Z-220601T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
1001 PM CDT Tue May 31 2022
The National Weather Service in Lubbock has issued a
* Flash Flood Warning for...
Northern Cottle County in northwestern Texas...
Northeastern Floyd County in northwestern Texas...
Northern Motley County in northwestern Texas...
Southeastern Briscoe County in the panhandle of Texas...
Southern Childress County in the panhandle of Texas...
Southern Hall County in the panhandle of Texas...
* Until 1215 AM CDT.
* At 1001 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 3 inches of rain have
fallen. Additional rainfall amounts up to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Turkey, Caprock Canyon State Park, Quitaque, Northfield, Cee Vee,
Tell, Flomot and Valley Schools.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3440 10124 3448 10105 3441 10041 3438 10000
3424 10000 3423 10001 3424 10001 3424 10004
3423 10005 3416 10005 3416 10133
FLASH FLOOD...RADAR INDICATED
$$
CWA1 follow-up statement
248
WGUS74 KLUB 010350
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
1050 PM CDT Tue May 31 2022
TXC045-075-101-153-191-345-010515-
/O.CON.KLUB.FF.W.0009.000000T0000Z-220601T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Briscoe TX-Childress TX-Cottle TX-Floyd TX-Hall TX-Motley TX-
1050 PM CDT Tue May 31 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT WEDNESDAY
FOR NORTHERN COTTLE, NORTHEASTERN FLOYD, NORTHERN MOTLEY,
SOUTHEASTERN BRISCOE, SOUTHERN CHILDRESS AND SOUTHERN HALL
COUNTIES...
At 1050 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 4 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Turkey, Caprock Canyon State Park, Quitaque, Northfield, Cee Vee,
Tell, Flomot and Valley Schools.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3440 10124 3448 10105 3441 10041 3438 10000
3424 10000 3423 10001 3424 10001 3424 10004
3423 10005 3416 10005 3416 10133
FLASH FLOOD...RADAR INDICATED
$$
CWAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:22 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 31, 6:22 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 622 PM CDT Tue May 31 2022 .AVIATION... Overall VFR conditions are expected to prevail through much of tonight into mid morning. Some convection will be possible at CDS and possibly PVW and could lower VIS and CIG to MVFR or IFR temporarily. Storms will also be capable of producing very large hail over 3 inches in diameter and wind gusts over 60 knots. MVFR CIGs are expected to move over all terminals mid to late tomorrow morning after a cold front pushes through the region. && .PREV DISCUSSION... /issued 220 PM CDT Tue May 31 2022/ SHORT TERM... 18Z upper air analysis depicts a vertically stacked/occluding cyclone over the southern Manitoba/Ontario border, with a trailing mid-level cold front extending west-southwestward into the central Great Plains and into the Great Basin as per 12Z 500 mb objective maps and recent RAP analysis. A secondary cyclone, although less amplified, was centered over the central Great Basin with a series of smaller-scale shortwave perturbations detected on the latest water vapory imagery that were rotating east-northeastward towards the region. At the surface, a quasi-stationary front was anchored from southwest-to-northeast across the CWA along a line from Denver City to Tulia and extending towards the I-40 corridor as per recent West Texas Mesonet data and the shallow cumulus field demarcating its position. The dryline intersects the quasi-stationary front across far southeastern New Mexico, and is not expected to propagate eastward this afternoon as the airmass becomes increasingly barotropic with southward extent from the front and as larger-scale forcing for ascent remains displaced over the west-central Great Plains region. West Texas Mesonet data and WSR-88D VWPs from KLBB indicate that surface-to-low-level flow is parallel to the frontal position across the moist sector, with winds shifting to the north in wake of the front with speeds generally between 10-20 mph across the post- and pre-frontal sectors with steady pressure tendencies. This has resulted in weak convergence in vicinity of the stalled front, evident by the shallow cu field despite the influx of strong, diabatic heating. The 12Z MAF RAOB sampled a very moist boundary-layer with dewpoints in the upper 60s and a mean mixing ratio of 14.6 g/kg that was advecting northward. South of the quasi-stationary front, a plume of dewpoints ranging from the lower 60s across the Caprock and into the middle-upper 60s in the Rolling Plains is present with temperatures in the upper 80s to lower 90s, contributing to strong-extreme thermal instability as MLCAPE nears 3,000 J/kg on the latest RAP analysis. Confidence in this prognostication with respect to the magnitude of MLCAPE across the moist sector is high based off the observed morning sounding from WFO MAF. Effective bulk wind differences (EBWDs) are modest as the CWA remains beneath the glancing influence of the mid- and high-level jet streaks to the north, with EBWDs near 40 kt in addition to the 850-500 mb wind vectors remaining boundary-parallel. Isolated to widely-scattered thunderstorms are forecast to form across the South Plains with mean storm movement governed by advection, with storms quickly becoming severe as the large, upward-directed accelerations accentuated by wide updrafts offsets the modest shear. Significant/2"+ diameter hail is expected to occur in addition to severe-caliber gusts as cells move east-northeastward. Across the extreme southeastern Texas Panhandle and into the northern Rolling Plains, scattered convection is expected to develop mid-to-late afternoon as low-level convergence maximizes while quickly becoming severe. Precipitable water content is anomalously high, as per 12Z MAF RAOB and recent GOES-East Total Blended Precipitable Water imagery. Initial storm characteristics are expected to be multi- and supercellular, with weak storm-relative flow throughout the LCL-EL layer which will enhance precipitation-loading within the wide updrafts. Severe to potentially significant-severe/65+ kt gusts are expected as convection morphs into a Mesoscale Convective System (MCS) with embedded mesocyclones. MCS movement will be slow, and dictated largely by the combination of intense cold pools and the isolated to widely-scattered cells to the southwest merging with it which will augment the possibility of a forward-propagating MCS. A short-lived tornado risk will accompany any storm merger or within any mesoscale convective vortex that develops; however, the strong/cold downdrafts and potential steeply-sloped outflow boundaries will eventually undercut surface-based inflow parcel trajectories, ultimately resulting in the demise of the MCS as theta-e advection weakens and diabatic stabilization occurs. Severe convection should wane/exit the northeastern zones altogether near 01/06Z. The low-level jet will strengthen overnight with the stalled front remaining positioned in vicinity of the TX PH and South/Rolling Plains region, though the exact position of the front may be affected by convective outflows from the decaying MCS. The airmass is forecast to be in a similar state tomorrow ahead/south of the front, with the center of the sub-tropical ridge retrograding over Mexico along with a shortwave trough pivoting across the central Great Plains, causing mid- and high-level flow to veer. The stalled front will begin to transition into a cold front and move southward across the CWA by the mid-afternoon hours, with scattered, severe convection expected to develop with a few supercells possible across the South Plains before cold pools merge as frontogenetical forcing increases. Localized flash flooding will once again be possible, in addition to the potential for severe-caliber hail (possibly 2"+) and wind events. Sincavage LONG TERM... Precipitation chances will continue through the rest of the week after Wednesday afternoon with additional heavy rain and severe thunderstorm chances. The cold front will continue to push through the rest of the area Wednesday evening with expected widespread convection ongoing through the evening hours. The weather pattern will look slightly different for the rest of the week after that. Zonal flow will be overhead on Thursday with weak short wave ridging moving over the area. Southeasterly low level upslope flow will dominate the lower levels in the post frontal air mass. Furthermore, a weak short wave moving through the flow with the above conditions will promote higher terrain convection in eastern New Mexico. However, convection may struggle to reach far into West Texas. Better lift for convection will exist from the Permian Basin into Far West Texas and the Big Bend as a stronger upper level jet streak noses into that area. Additionally, instability will mostly be elevated on Thursday with cool and cloudy conditions. Severe chances may be better on Friday with upper flow slightly more backed. Much better instability will be available with better low level moisture and warmer surface temperatures. Additionally, another weak short wave may be moving through the flow aloft initiating thunderstorms again on the higher terrain of eastern New Mexico. However, this convection would stand a better chance at progressing farther across the South Plains for the aforementioned reasons. CIPS analog guidance highlights Friday as a higher probability day for severe weather over Thursday. A sloshing dryline will return this weekend but convective chances are doubtful at the moment with temperatures rising back well above seasonal averages. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 51/99/99
Hazardous weather outlook, May 31, 11:29 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1129 AM CDT Tue May 31 2022 TXZ021>044-011630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1129 AM CDT Tue May 31 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. The potential for severe thunderstorms will increase late this afternoon, especially across the extreme southeastern Texas Panhandle and northern Rolling Plains. Chances for severe thunderstorms will also increase across the South Plains late this afternoon, generally near and east of the Interstate 27 corridor. Thunderstorms across the region will be capable of producing damaging wind gusts up to 80 mph and very large hail greater than two inches in diameter. A tornado or two will be possible as well. Heavy rainfall will result in localized flash flooding due to the slow movement of thunderstorms, particularly across the extreme southeastern Texas Panhandle into the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances will continue on Wednesday. Some storms may be severe, capable of producing large hail and damaging wind gusts. Localized flash flooding will be possible due to heavy rain. Thunderstorms, some severe, will be possible again on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 31, 7:15 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
715 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL TULIA 34.54N 101.77W
05/31/2022 E1.75 INCH SWISHER TX PUBLIC
SOCIAL MEDIA PHOTO OF GOLF BALL SIZED HAIL.
&&
EVENT NUMBER LUB2200077
WCILocal storm report, May 31, 7:46 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
746 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 7 ESE TULIA 34.50N 101.66W
05/31/2022 E2.00 INCH SWISHER TX STORM CHASER
&&
EVENT NUMBER LUB2200078
WCILocal storm report, May 31, 8:14 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
814 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL SILVERTON 34.47N 101.30W
05/31/2022 E2.75 INCH BRISCOE TX FIRE DEPT/RESCUE
SEVERAL WINDSHIELDS REPORTED BROKEN AS WELL.
&&
EVENT NUMBER LUB2200079
WCILocal storm report, May 31, 8:30 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
830 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM FLASH FLOOD 2 SW MEMPHIS 34.71N 100.56W
05/31/2022 HALL TX TX DOT
A PORTION OF FM 1041 WAS REPORTED WASHED OUT NEAR
HIGHWAY 256 DUE TO THE HEAVY RAINFALL.
&&
EVENT NUMBER LUB2200080
WCILocal storm report, May 31, 8:33 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
833 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD 5 SE MEMPHIS 34.67N 100.48W
05/31/2022 HALL TX LAW ENFORCEMENT
US 287 NEAR FM 1619 IS FLOODED.
&&
EVENT NUMBER LUB2200081
WCILocal storm report, May 31, 8:42 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
842 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM FLASH FLOOD 1 S PLASKA 34.59N 100.65W
05/31/2022 HALL TX EMERGENCY MNGR
A PORTION OF FM 2472 NEAR PLASKA HAS BEEN WASHED OUT
FROM THE HEAVY RAINFALL.
&&
EVENT NUMBER LUB2200082
WCIThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:18 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 31 min |
| May 31, 7:44 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 61 min |
| May 31, 7:45 PM CDT | Flash Flood Warning | LUB | Childress, Hall | 2 hr |
| May 31, 7:58 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 62 min |
| May 31, 8:40 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Cottle, Floyd, Hall, Motley | 65 min |
| May 31, 8:49 PM CDT | Flash Flood Warning | LUB | Childress | 2 hr |
| May 31, 8:53 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 67 min |
| May 31, 8:56 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 64 min |
| May 31, 9:45 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Floyd, Hall, Motley | 60 min |
| May 31, 9:56 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall | 49 min |
| May 31, 10:03 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 42 min |
| May 31, 10:42 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Floyd, Hale, Motley | 63 min |
| May 31, 11:13 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 32 min |
| May 31, 11:45 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale, Motley | 60 min |
| Jun 1, 12:12 AM CDT | Flash Flood Warning | LUB | Cottle, Floyd, Hale, Motley | 2 hr |
| Jun 1, 12:43 AM CDT | Severe Thunderstorm Warning | LUB | Cottle, Floyd, Motley | 62 min |
| Jun 1, 1:43 AM CDT | Severe Thunderstorm Warning | LUB | Motley | 42 min |
| Jun 1, 2:29 AM CDT | Special Weather Statement | LUB | Briscoe | 31 min |
| Jun 1, 3:31 AM CDT | River Flood Warning | LUB | Childress | 5 hr |
| Jun 1, 6:03 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 27 min |
| Jun 1, 6:27 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 14 min |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.